60% Off First-Time Rx Orders. Code:

SAVE60

Hair Health

Is Your Medication Causing Your Hair Loss?

It’s not a shocker that medications have side effects.  Read through the list on your medications’ inserts, and you’ll often see things like dizziness, headaches, sleepiness, or even worse, trouble sleeping.  One side effect that isn’t often mentioned, however, is hair loss.  Yes, some medications can cause hair loss over time. How do you know if your prescription medication is contributing to your hair loss?  What should you do if you suspect that a particular drug makes your hair fall out?  We’re here to answer your questions about drug-induced hair loss and share treatment options available to help regrow your hair.

Drug-induced Alopecia is A Real Thing

Many people experience androgenetic alopecia, male and female pattern hair loss.  Androgenetic alopecia is the most common type of alopecia.  Unless a person undergoes treatment, hair loss from male and female pattern baldness is permanent.  Alopecia that occurs after taking medication is a different story.  Drug-induced hair loss is called telogen effluvium (TE), which usually begins about three months after taking the medication.  Fortunately, telogen effluvium is typically reversible once you stop taking the medication.

If You Think Your Medication is Causing Your Hair Loss, Consult With Your Doctor

If you think your hair loss is related to your meds, don’t stop taking them.  You’ll need to consult with your doctor first.  He or she is trained to help you determine whether your hair loss is from the medicine you’re taking or something else.  It may take some detective work to know for sure.  If your doctor confirms that your hair loss is due to your medicine, he or she can offer some options that will help.  Simple tactics such as switching to a name or generic brand, changing dosages, or adding vitamins may make a big difference.

Eight Types of Medications Have a Reputation for Causing Hair Loss

Certain medications are more likely to cause hair loss than others.  Here are eight that patients have reported:

1. Anticoagulants

Anticoagulants are also known as blood thinners.  They are often prescribed to reduce the risk of strokes or heart attacks.  Anticoagulants prevent or reduce the coagulation of your blood, which prolongs the clotting time.  Well-known brands include Warfarin, Heparin, and Xarelto.  Researchers believe that the mechanism that allows anticoagulants to thin the blood also contributes to telogen effluvium, but they aren’t sure exactly how or why.  More data is still needed to understand the association. (01)

2. Antidepressants

Sertraline, marketed under the name Zoloft, is a well-known and used antidepressant. The medication increases serotonin levels in the brain.  Although rare, hair loss has been documented as a side effect of Zoloft (02) and other antidepressants.  Researchers believe that the medication pushes the hair follicles into a premature resting state, which makes users’ hair fall out.  The exact reason why is unknown.

3. Anti-inflammatories & Arthritis Medications

It’s not unusual for Methotrexate, Humira, and other arthritis medications to cause hair loss.  The reason is that the medication is designed to stop cells that cause inflammation from growing.  In some cases, people’s hair follicles are affected cells.  Some prescription NSAIDs including oxaprozin, ketoprofen, fenoprofen, diclofenac, and celecoxib, have been reported to cause alopecia as well. Over-the-counter NSAIDs taken in moderate doses typically don’t affect patients’ hair.

4. Blood Pressure Medications

Beta-blockers and ACE inhibitors are often used to lower blood pressure, control the heart’s rhythm, and treat angina.  These medications change your body’s response to adrenaline and other stress hormones to reduce your heart rate and blood pressure.  Incidentally, they sometimes also target the hair follicles in either the resting or new growth phase.

5. Cholesterol-lowering Medications

Hair loss is a rare side effect when taking statins.  Researchers don’t know exactly why statins could cause alopecia, but they do know that cholesterol is a building block for steroid hormones.  Those hormones play a role in your hair’s growth.  More research is needed in this arena.

7. Medications for Severe Acne and Psoriasis

Accutane is one of the most well-known medications prescribed to treat severe acne.  While Accutane is highly effective, about 10 percent of Accutane users experience hair loss. (03)  The reason why is that Accutane affects the pituitary gland’s hormone levels.  Those hormone levels are responsible for making your hair grow.  Medications used to treat plaque psoriasis that calm the immune system can also cause temporary hair loss.  Methotrexate and Remicade are two medications known for inducing short-term alopecia.

8. Epilepsy and Anticonvulsant Medications

If you’re taking medication for epilepsy and notice that your hair is thinning, you’re not alone. A 2015 study, hair loss was the second highest reported side effect of epilepsy medications after weight loss. (04)  The study indicated that pregabalin, phenytoin, and valproic acid are the culprits.  If you think you’re experiencing hair loss due to one of these medications, check with your neurologist about taking supplements such as calcium, magnesium, zinc, and folic acid or modifying your prescription.

How to Regrow Your Hair

If you think your medication is thinning your hair, there are things you can do to help it grow.  Here are some short-term and long-term options:

Short-term Options

If you haven’t had time to schedule an appointment with your doctor yet, or are waiting for one, you can do a few things in the meanwhile.  The most important is to ensure that you are practicing good self-care.  Get enough sleep and eat a well-balanced diet with plenty of fresh vegetables, fruit, and protein.  Moderate exercise will help the blood flow to your scalp.  You may also want to consider a thickening shampoo and conditioner.  One infused with vitamins and supplements will support your hair’s health and growth.

Long-term Options

If you’ve been working with your doctor and your hair doesn’t respond to adjustments in your treatment plan, topical or oral hair loss medications may be an option for you.  With prescription topical hair loss solutions, you won’t have to worry about contradictions with other medications you are taking.  Topicals are not systemic since you are not ingesting them.  Topical medications such as Minoxidil, Finasteride, Dutasteride, and Sprinolactone work directly on the scalp to enlarge the hair follicles and block the hormones that make your hair shed.  Topicals can also be customized based on factors such as your medical history, age, and gender.

If topical hair loss solutions aren’t right for you, Minoxidil, Finasteride, Dutasteride, and Spironlactone are also available as pills.  If you go this route, your doctor will be instrumental in ensuring that new hair loss medications can be safely added to your existing medication protocol.

If you are experiencing hair loss that you think may be linked to the medications you’re taking, you probably have a lot of questions.  It’s normal to want to know what to do, how to stop the shedding, and how to regrow your hair.  If that’s the case, we’re here to help.  Our dermatologists are board-certified medical doctors and can point you in the right direction.  We’ll review your medical history, evaluate your hair loss, and make recommendations based on your specific needs.  Best of all, you can access us easily and discreetly.  Contact us to get started.

References

Related Articles